[Skip to Content]
[Skip to Content Landing]
Article
July 1978

Fever, Tachycardia, and Hypertension With Acute Catatonic Schizophrenia

Author Affiliations

From the Department of Medicine, Veterans Administration Hospital, and the University of Kentucky Medical Center, Lexington.

Arch Intern Med. 1978;138(7):1154-1156. doi:10.1001/archinte.1978.03630320086032
Abstract

Fever, tachycardia, and hypertension developed concurrently with the administration of thiothixene during an acute episode of agitation in a case of catatonic schizophrenia. No cause for the fever or hyperkinetic state was found, and the syndrome resolved spontaneously one week after antipsychotic drug therapy was halted. This case appears to be an example of "acute lethal catatonia" or the neuroleptic "malignant" syndrome, both of which may be due to disturbances of dopamine function within the CNS. Such cases are rare, but may be dramatic in their presentation; however, antipsychotic drugs must be withheld during the duration of the disorder.

(Arch Intern Med 138:1154-1156, 1978)

×